Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Topeka, KS

January 24, 201411 counties in Kansas

NWS Topeka, KS issued this red flag warning at Jan 24, 2014, 3:14 AM CST for 11 counties in Kansas. It took effect at Jan 24, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2014, 3:14 AM CST (09:14 UTC)
In effect from
Jan 24, 2014, 10:00 AM CST
Expired
Jan 24, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WWUS83 KTOP 240914
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
314 AM CST FRI JAN 24 2014

...EXTREME FIRE BEHAVIOR POSSIBLE LATE MORNING THROUGH THIS
AFTERNOON TODAY...

.STRONG SOUTHWEST WINDS WILL COMBINE WITH FALLING HUMIDITY LEVELS
AND DRY FUELS TO CREATE A POTENTIALLY HAZARDOUS FIRE WEATHER
SITUATION.

KSZ024-026-037>040-054>056-058-059-250000-
/O.UPG.KTOP.FW.A.0001.140124T1600Z-140125T0000Z/
/O.NEW.KTOP.FW.W.0001.140124T1600Z-140125T0000Z/
JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
314 AM CST FRI JAN 24 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS....LOW RELATIVE HUMIDITY AND DRY FUELS
MAINLY SOUTHEAST OF A HERINGTON TO HOLTON LINE...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS...WHICH
IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER 
  ZONE 026 JEFFERSON...FIRE WEATHER ZONE 037 MORRIS...FIRE 
  WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...
  FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON...
  FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN...
  FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 
  ANDERSON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...10 AM TO 6 PM FRIDAY. THE LOWEST RH AND STRONGEST 
  WINDS ARE EXPECTED BETWEEN NOON AND 4 PM. 

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 40S.

* IMPACTS...FIRES MAY SPREAD QUICKLY AND BE VERY DIFFICULT TO 
  CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
480 
WWUS83 KTOP 242350
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CST FRI JAN 24 2014


KSZ024-026-037>040-054>056-058-059-250100-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-140125T0000Z/
JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
550 PM CST FRI JAN 24 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

WINDS SPEEDS AND TEMPERATURES WILL SLOWLY DECREASE ACROSS THE AREA
THROUGH THE EVENING HOURS. AS A RESULT...RELATIVE HUMIDITY LEVELS
WILL SLOWLY INCREASE. THEREFORE THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Jan 24, 3:13 AM CST, 1 minute earlier.

Area forecast discussion, Jan 24, 3:13 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 AM CST Fri Jan 24 2014

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CST FRI JAN 24 2014

Surface high pressure has continued to move south across Oklahoma
and north Texas early this morning. Pressure gradient has been
increasing across eastern Kansas since midnight. Temperatures have
slowly risen from lows in the lower single digits late Thursday
evening into the lower teens in north central to near 10 in east
central Kansas.

Main concern will continue around the extreme fire danger from mid
morning through the afternoon hours. Winds are also a concern for
today as well. Pressure gradient increases through mid day into the
early afternoon as upper wave moves through the Central Plains and
into the Mid Mississippi Valley this afternoon. Pressure gradient
decreases from mid to late afternoon. Momentum transfer from top of
the mixed layer (~925mb) would give gusts near 40 mph with sustained
winds of 20 to 25 mph. Temperatures warming into the mid 40s to
lower 50s and low dew point temperatures in the single digits and
teens will lead to afternoon lowest relative humidity of 19 to 26
percent. Area from southeast of a Herington to Holton line will
average around 20 percent or less from late morning through the late
afternoon hours. Given dry fuels and winds will go with a Red Flag
Warning from 10 AM to 6 PM today for the above mentioned area.

Tonight expect an increase in clouds as another wave moves southeast
through the Eastern Plains and into the eastern U.S. trough. Winds
will shift to the northwest behind a surface trough while a cold
front will sag south and into far northeast Kansas by sunrise
Saturday. Lows tonight are expected to only cool into the lower
30s.

.LONG TERM...(Saturday through Thursday)
Issued at 313 AM CST FRI JAN 24 2014

Weak surface ridge passes Saturday with still a bit of warm air
advection beginning in the west late in the day. Increased the
temperature gradient a bit.

Next main player rounding the eastern Canadian upper low brings
multiple fronts through Kansas Saturday night into Sunday night.
Warm front swings through Saturday night with moisture again too
limited for any precipitation. Will go ahead with evening minimums
and some rises into the morning as winds increase. Pacific cold
front then follows in the morning but mixing into the cooler air
should still be enough for upper 40s to mid 50s highs. Arctic front
then blasts through Sunday night with 850 mb temps dropping 15-20 C
by Monday morning. Highs return to the teens for both Monday and
Tuesday as the high slowly builds south-southeast into the Central
Plains.

Stubborn pattern still showing indications of breaking down with
blocking western Canadian upper high weakening and sliding north.
Temps moderate into the late week but no obvious signals for
precipitation at this point.

&&

.AVIATION...(For the 00Z TAFs through 00Z Friday Evening)
Issued at 506 PM CST THU JAN 23 2014

Dry air will lead to VFR Conditions. There is a small concern for
LLWS as the surface ridge moves off to the southeast. However all
the guidance shows the surface pressure gradient increasing
through the night and forecast soundings keep a gradual inversion
through 900MB suggesting winds will be laminar. So will monitor
winds this evening and not mention LLWS in the terminals at this
time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 10 AM this morning to 6 PM CST this
evening FOR KSZ024-026-037>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...65
AVIATION...Wolters
Hazardous weather outlook, Jan 23, 10:53 AM CST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1053 AM CST THU JAN 23 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-241700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1053 AM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

VERY HIGH TO EXTREME RANGELAND FIRE DANGER IS EXPECTED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.